Pennsylvania, 2009

Dense Fog in Pennsylvania, May 15, 2009

May 15, 2009 · NWS PHI · 5 events in 5 counties and zones

Dense fog formed across the Poconos, the Lehigh Valley and Berks County during the early morning of the 15th. The combination of heavy rain that fell overnight and light winds helped form the dense fog.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Dense fog formed across the Poconos, the Lehigh Valley and Berks County during the early morning of the 15th. The combination of heavy rain that fell overnight and light winds helped form the dense fog. The fog thinned around 8 a.m. EDT on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 14, 8:16 PM EST, 5 hours 44 minutes earlier.

Area forecast discussion, May 14, 8:16 PM EST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
916 PM EDT THU MAY 14 2009

.SYNOPSIS...
COLD FRONT WILL CONTINUE TO PUSH EAST THROUGH THE REGION AND SHOULD
BE OVERHEAD BY FRIDAY MORNING. THIS FRONT WILL STALL JUST TO OUR
SOUTH AND PROCEED NORTHWARD ON SATURDAY AS A WARM FRONT. A STRONGER
COLD FRONT WILL SWING THROUGH ON SUNDAY GIVING WAY TO HIGH PRESSURE
THROUGH A BETTER PART OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE GRIDS AND ZONES HAVE BEEN UPDATED TO REFLECT CURRENT CONDITIONS.
LATEST MSAS ANALYSES SHOWING NO SURFACE BASED INSTABILITY IN OUR
CWA, ALTHOUGH THERE REMAINS SOME SFC BASED INSTABILITY IN THE LOWER
SUSQUEHANNA VALLEY.

BOTH THE NAM AND GFS SHOW GOOD AGREEMENT OF STRONG OMEGA AT 700MB
OVER THE REGION COINCIDING WITH THE FRONTAL CONVERGENCE ZONE. LOW
LEVEL JET IS IN A GOOD SPOT TO CONTINUE ADVECTING MOISTURE INTO
THE REGION. RIGHT ENTRANCE REGION OF A UPPER LEVEL JET STREAK
PASSES BY OVERNIGHT WHICH WILL LEAD TO ENHANCED RAINFALL AND EVEN
A FEW RUMBLES OF THUNDER. PWAT VALUES RANGE FROM 1.25'' TO 1.55''
ACROSS THE REGION AND WITH 3-HOUR FFG STILL AT OR BELOW 2.00''
THERE MAY BE SOME LOCALIZED FLOODING WITHIN POOR DRAINAGE AREAS
WHERE THESE THUNDERSTORMS AND HEAVIER DOWNPOURS TRACK.

COLD FRONT PRETTY MUCH STALLS JUST TO OUR SOUTH AND EAST ONCE IT
PUSHES THROUGH MID-MORNING. WEAK HIGH PRESSURE TRIES TO ENVELOPE THE
REGION BUT CANNOT. A FEW VORT MAXES RIDE UP ALONG THIS FRONTAL
BOUNDARY AND MAY CONTINUE TO PRODUCE A FEW SHOWERS ACROSS THE THE
SOUTHERN HALF OF THE CWA, WITH THE NORTH DRYING OUT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
STALLED FRONT BEGINS TO WORK ITS WAY BACK TO THE NORTH AS A WARM
FRONT DURING THE DAY. ISENTROPIC LIFT AHEAD OF THE FRONT WILL KEEP
THE SOUTHERN HALF OF THE CWA UNDER RAIN SHOWERS WITH A CHANCE AGAIN
FOR SOME CONVECTION. THE REAL FIREWORKS TAKE PLACE ON SATURDAY
WITHIN THE WARM SECTOR OF THE LOW PRESSURE SYSTEM.

STAUNCH 850MB JET KEEPS AMPLE MOISTURE SURGING INTO THE REGION AHEAD
OF THE APPROACHING COLD FRONT. THE GFS SEEMS TO BE OVER ZEALOUS ON
SATURDAY WITH CAPE VALUES EXCEEDING 1000J/KG IN SOME LOCATIONS
WHEREAS THE NAM SHOWS NO MORE THAN 500J/KG; NOTHING TO SNEEZE AT
THOUGH. SPC HAS PLACE US IN A SLIGHT RISK ON SATURDAY AND WITH SOME
MORNING SHOWERS POSSIBLE, ACTING AS A LOW LEVEL CAP, THIS CAN
ENHANCE THOSE CHANCES OF SEVERE CONVECTION COMING TO FRUITION. THEN
AGAIN WE ALSO HAVE THE CLOUD COVER TO PUT INTO THE EQUATION. IF WE
CAN SEE SOME BREAKS IN THE CLOUDS, AND GIVEN THE STEEPENING MAY SUN
ANGLE, WE MAY BE ABLE TO REACH THE CONVECTIVE TEMPERATURE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE FORECAST IS VERY CHAOTIC TO SAY THE LEAST. BOTH THE GFS
AND ECMWF DO NOT RESEMBLE EACH OTHER MUCH, AND AFTER
READING HPC'S DISCO ON THE EXTENDED, THEY DO NOT RESEMBLE THEIR
ENSEMBLE MEMBERS EITHER. THE ONLY THING THAT I CAN SAY AT THIS POINT
IS THE EXTENDED FORECAST IS GOING TO BE ISSUED WITH LITTLE
CONFIDENCE.

5-WAVE MODEL GUIDANCE SUGGESTS THAT THE LONGWAVE TROUGHS THAT PLAGUED
THE REGION IN THE SHORT TERM, BEGINS TO LOSE ITS INFLUENCE AS THE
PATTERN TURNS MORE ZONAL. MID-LEVEL SUB-TROPICAL RIDGE BEGINS TO
BUILD ALONG THE EASTERN SEABOARD ON WEDNESDAY AND REMAINS IN PLACE
THROUGH THE EXTENDED WITH SHORTWAVE TROUGHS RIDING UP ALONG THE
TOP OF THE RIDGE.

HUGE VARIANCE BETWEEN THE GFS AND THE ECMWF WITH THE GFS
EXPERIENCING CYCLOGENESIS FASTER THAN THE ECMWF AND RETROGRADING
FURTHER WEST IN THE WAKE OF THE BUILDING RIDGE. WITH A DECENT
AMOUNT OF DIFFERENTIAL Q-VECTOR DIVERGENCE WITHIN THE 7OO TO 500MB
LAYERS, THE QUESTION REALLY COMES DOWN TO HOW FAR DOES THE LOW
PROCEED WEST AND WHAT INFLUENCE WILL IT HAVE ON OUR SENSIBLE
WEATHER. THINKING AT THIS TIME IS THAT THE RIDGE OVER THE REGION
IS TOO STRONG AND COMPLACENT FOR THE CUT-OFF LOW TO HAVE ANY
EFFECT ON US AND IT HARMLESSLY SLIDES FURTHER WEST INTO THE GOM.

MID-LEVEL RIDGE WILL DOMINATE OUR SENSIBLE WEATHER THROUGH THE
EXTENDED WITH CLEARING SKIES AND TEMPERATURES AT OR SLIGHTLY ABOVE
NORMAL. NEXT FRONTAL SYSTEM APPEARS TO TRY TO ENTER THE REGION LATER
IN THE PERIOD BUT HAVE HELD OFF ON ADDING ANY POPS AT THIS TIME.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

CONDITIONS ARE VFR BUT EXPECT TO SEE A COUPLE SPOTS LOWER TO MVFR
ESP AT KRDG/KABE AND PSBLY KTTN AS THE SHOWERS MOVE EAST AT 39 KT.
LIGHT SHOWERS SOUTHEAST PA BUT LINE OF ENHANCED ECHOES FROM THE
POCONOS WITH SLIGHT DISCONNECT OVER THE PA/MD BORDER MAY CONTINUE
TO STRENGTHEN OVER THE NEXT COUPLE HOURS. LINE IS FAST MOVING BUT
STILL SOME EMBEDDED HEAVY SHOWERS FOR A FEW MINUTES TIME OVER A
PARTICULAR TAF SITE. FLOW IS FASTER NORTH OF PHL SO EXPECT TO SEE
THE LAG IN ARRIVAL TIME FROM KPNE AND SOUTH THIS EVENING.

VARYING WIND SPEEDS ACROSS THE REGION WITH GUST AT ACY TO 36 MHP
AND 3 MPH AT PTW. THIS DAMPENING EFFECT WILL CONTINUE AS THE
SHOWERS MOVE EAST WITH THE STRONGEST GRADIENT ALSO MOVING OFF TO
THE EAST WITH THE SITES OF ACY AND MIV HOLDING ON TO SOME
OCCASIONAL GUSTS TO 22KT.

A COLD FRONT DROPPING DOWN FROM THE NORTHWEST SHOULD PASS THROUGH
OUR REGION BETWEEN ABOUT 0600Z AND 1100Z. THERE WILL BE LITTLE
PUSH WITH THE FRONT. THE WIND IS EXPECTED TO BECOME LIGHT AND
VARIABLE AT MOST LOCATIONS. WITH LINGERING LOW LEVEL MOISTURE IN
THE WAKE OF ANY RAIN THAT FALLS, WE ARE ANTICIPATING LOW CLOUDS
AND/OR FOG FROM LATE TONIGHT INTO EARLY FRIDAY MORNING.

THE STRONG MAY SUN IS FORECAST TO BURN OFF THE LOW CLOUDS AND FOG
AROUND 1300Z ON FRIDAY.  HOWEVER, WITH THE COLD FRONT EXPECTED TO
STALL NEARBY TO OUR SOUTH, SOME CLOUDS MAY LINGER AT KMIV AND KACY.

OUTLOOK...
THE FRONTAL BOUNDARY IS FORECAST TO LIFT BACK THROUGH OUR REGION IN
THE FRIDAY NIGHT TO SATURDAY MORNING PERIOD.  AS A RESULT, WE MAY
SEE SOME LOW CLOUDS AND FOG AGAIN AT THAT TIME.  A MORE SUBSTANTIAL
COLD FRONT FROM THE NORTHWEST IS FORECAST TO ARRIVE LATE ON SATURDAY
NIGHT.  IT MAY BRING SHOWERS AND THUNDERSTORMS FOR LATE SATURDAY AND
SATURDAY NIGHT.  SOME SHOWERS MAY LINGER INTO SUNDAY BEFORE HIGH
PRESSURE BUILDS DOWN FROM THE NORTHWEST FOR MONDAY AND TUESDAY.

&&

.MARINE...
A BROAD SOUTHERLY FLOW WILL CONTINUE ALONG THE MIDDLE ATLANTIC COAST
INTO TONIGHT.  WIND GUSTS UP AROUND 25 OR 30 KNOTS REMAIN POSSIBLE
INTO THIS EVENING.  AS A RESULT, THE SMALL CRAFT ADVISORY CONTINUES
FOR DELAWARE BAY UNTIL 800 PM.  WITH THE SOUTHERLY FLOW, WAVES ON
OUR OCEAN WATERS SHOULD CONTINUE TO BUILD INTO THE 4 TO 7 FOOT RANGE
FOR TONIGHT, THEN AS THE FLOW WEAKENS, THE WAVES ARE EXPECTED TO
SUBSIDE ON FRIDAY.  THEREFORE, WE WILL KEEP THE SMALL CRAFT ADVISORY
GOING FOR OUR OCEAN WATERS UNTIL NOON ON FRIDAY.

A WEAK COLD FRONT IS FORECAST TO REACH THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE LATE TONIGHT.  IT IS EXPECTED TO STALL TO THE
SOUTH OF OUR REGION, RETURNING NORTHWARD ON FRIDAY NIGHT.  A MORE
SUBSTANTIAL COLD FRONT FROM THE NORTHWEST IS SLATED TO ARRIVE LATE
ON SATURDAY NIGHT.  IT APPEARS AS THOUGH WIND GUSTS AND OCEAN WAVES
COULD APPROACH SMALL CRAFT ADVISORY CRITERIA AGAIN FOR A TIME IN THE
WAKE OF THE FRONT.

HIGH PRESSURE AND RELATIVELY TRANQUIL CONDITIONS ARE ANTICIPATED FOR
MONDAY AND TUESDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT FRIDAY FOR ANZ450>455.

&&

SYNOPSIS...HEAVENER
NEAR TERM...GORSE/GIGI/HEAVENER
SHORT TERM...HEAVENER
LONG TERM...HEAVENER
AVIATION...EBERWINE/IOVINO
MARINE...IOVINO
Hazardous weather outlook, May 14, 8:19 PM EST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
919 PM EDT THU MAY 14 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-160130-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
919 PM EDT THU MAY 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE ON SATURDAY.
THE GREATEST THREAT AT THIS POINT IS OVER PENNSYLVANIA AND THE
NORTHERN DELMARVA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-160130-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
919 PM EDT THU MAY 14 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-160130-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
919 PM EDT THU MAY 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 14, 8:31 PM EST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
931 PM EDT THU MAY 14 2009

PAZ060-067-068-150230-
BERKS PA-CHESTER PA-MONTGOMERY PA-
931 PM EDT THU MAY 14 2009

...A LINE OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT
EASTERN BERKS...CHESTER AND MONTGOMERY COUNTIES...

AT 930 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS ACROSS EASTERN BERKS
COUNTY TO NORTHERN LANCASTER COUNTY...MOVING EAST AT 35 MPH. THIS
LINE WILL BE NEAR FLYING HILLS...MOUNT PENN AROUND 935
PM...LORANE...REIFFTON...ST. LAWRENCE...HONEY BROOK AROUND 940
PM...ELVERSON...BIRDSBORO AROUND 945 PM...AMITY GARDENS AROUND 950
PM AND STOWE AROUND 955 PM.

VERY HEAVY RAIN WILL FALL FROM THIS LINE FOR A BRIEF...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. IN ADDITION, LOCALIZED WIND GUSTS TO AROUND 40 MPH
WILL BE POSSIBLE ALONG THIS LINE. OCCASIONAL CLOUD TO GROUND
LIGHTNING STRIKES HAVE BEEN OCCURRING WITH THIS LINE.

FORECASTER: GORSE
Special weather statement, May 14, 8:34 PM EST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
934 PM EDT THU MAY 14 2009

PAZ060-067-068-150230-
BERKS PA-CHESTER PA-MONTGOMERY PA-
934 PM EDT THU MAY 14 2009

...A LINE OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT
EASTERN BERKS...CHESTER AND MONTGOMERY COUNTIES...

AT 930 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS ACROSS EASTERN
BERKS COUNTY TO NORTHERN LANCASTER COUNTY...MOVING EAST AT 35 MPH.
THIS LINE WILL BE NEAR FLYING HILLS...MOUNT PENN AROUND 935
PM...LORANE...REIFFTON...ST. LAWRENCE...HONEY BROOK AROUND 940
PM...ELVERSON...BIRDSBORO AROUND 945 PM...AMITY GARDENS AROUND 950
PM AND STOWE AROUND 955 PM.

VERY HEAVY RAIN WILL FALL FROM THIS LINE FOR A BRIEF TIME...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. IN ADDITION, LOCALIZED WIND GUSTS TO AROUND 40 MPH
WILL BE POSSIBLE ALONG THIS LINE. OCCASIONAL CLOUD TO GROUND
LIGHTNING STRIKES HAVE BEEN OCCURRING WITH THIS LINE.

FORECASTER: GORSE
Special weather statement, May 14, 9:08 PM EST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1008 PM EDT THU MAY 14 2009

PAZ067>069-150300-
BUCKS PA-CHESTER PA-MONTGOMERY PA-
1008 PM EDT THU MAY 14 2009

...A LINE OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT
BUCKS...CHESTER AND MONTGOMERY COUNTIES...

AT 1007 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS ALONG A LINE EXTENDING FROM
16 MILES NORTH OF WILLOW GROVE TO 19 MILES NORTH OF WEST CHESTER TO
14 MILES SOUTH OF READING...MOVING EAST AT 35 MPH. THIS LINE WILL BE
NEAR DUBLIN...GARDENVILLE AROUND 1015 PM...CHESTER SPRINGS...NORTH
WALES AROUND 1030 PM...VALLEY FORGE...TROOPER AROUND 1045 PM...MAPLE
GLEN AND HORSHAM AROUND 1100 PM.

VERY HEAVY RAIN WILL FALL FROM THIS LINE FOR A BRIEF TIME...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. IN ADDITION, LOCALIZED WIND GUSTS TO AROUND 40 MPH
WILL BE POSSIBLE ALONG THIS LINE. OCCASIONAL CLOUD TO GROUND
LIGHTNING STRIKES HAVE BEEN OCCURRING WITH THIS LINE.

FORECASTER: GORSE
Special weather statement, May 14, 9:35 PM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1035 PM EDT THU MAY 14 2009

DEZ001-MDZ008-NJZ015>019-PAZ070-071-150415-
NEW CASTLE-CECIL-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...MEDIA...PHILADELPHIA
1035 PM EDT THU MAY 14 2009

...A LINE OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT
A GOOD PART OF THE AREA LATE THIS EVENING...

AT 1032 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS FROM NEAR MERCER
COUNTY IN NEW JERSEY SOUTHWESTWARD TO CHESTER AND LANCASTER
COUNTIES IN PENNSYLVANIA. THIS ENTIRE LINE IS MOVING GENERALLY
EASTWARD AT ABOUT 35 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS LINE, CAUSING WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IN
ADDITION, LOCALIZED WIND GUSTS TO AROUND 40 MPH WILL BE POSSIBLE
NEAR THE LEADING EDGE OF THIS LINE. OCCASIONAL CLOUD TO GROUND
LIGHTNING STRIKES HAVE BEEN OCCURRING WITH THIS LINE.

GORSE
Special weather statement, May 14, 11:02 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1202 AM EDT FRI MAY 15 2009

DEZ001-NJZ013-014-016>027-150600-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-
EASTERN MONMOUTH NJ-GLOUCESTER NJ-NEW CASTLE DE-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-SALEM NJ-
SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
1202 AM EDT FRI MAY 15 2009

...STRONG THUNDERSTORMS WILL AFFECT ATLANTIC...BURLINGTON...CAMDEN...
CAPE MAY...CUMBERLAND...GLOUCESTER...MONMOUTH...NEW CASTLE...OCEAN
AND SALEM COUNTIES...

AT 1159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
SANDY HOOK TO 23 MILES WEST OF TOMS RIVER TO 22 MILES EAST OF CAMDEN
TO 2 MILES EAST OF NEWARK...MOVING SOUTHEAST AT 25 MPH. THE
THUNDERSTORMS WILL BE NEAR PITMAN AROUND MIDNIGHT...LONG BRANCH...
WHITING AROUND 1215 AM...HAMMONTON...PENN STATE FOREST AROUND 1230
AM...WARREN GROVE...BROOKVILLE AROUND 1245 AM...WADING RIVER AND NEW
GRETNA AROUND 100 AM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND LOW LYING AREAS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS. BE ALERT FOR THE POSSIBILITY OF LOCALIZED
FLOODING. WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THE STRONGEST
STORMS.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 dense fog. Local standard time, as filed.

Dense Fog, Berks

When
May 15, 2:00 AM EST to 7:00 AM EST
Where
Berks forecast zone
Reported by
ASOS
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Dense Fog, Carbon

When
May 15, 2:00 AM EST to 7:00 AM EST
Where
Carbon forecast zone
Reported by
ASOS
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Dense Fog, Monroe

When
May 15, 2:00 AM EST to 7:00 AM EST
Where
Monroe forecast zone
Reported by
ASOS
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Dense Fog, Lehigh

When
May 15, 4:00 AM EST to 7:00 AM EST
Where
Lehigh forecast zone
Reported by
ASOS
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Dense Fog, Northampton

When
May 15, 4:00 AM EST to 7:00 AM EST
Where
Northampton forecast zone
Reported by
ASOS
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168277, 168278, 168279, 168280, 168281.